Hail, Montgomery
- When
- April 24, 7:15 PM CST
- Where
- Montgomery County, 3.45 mi SW of Coffeyville
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -95.680
A stalled frontal boundary over Oklahoma, Arkansas and Missouri resulted in a few clusters of strong to severe thunderstorms over extreme southeast Kansas during the evening hours on the 24th. Along with localized areas of heavy rain, large hail up to golfball size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A stalled frontal boundary over Oklahoma, Arkansas and Missouri resulted in a few clusters of strong to severe thunderstorms over extreme southeast Kansas during the evening hours on the 24th. Along with localized areas of heavy rain, large hail up to golfball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 5:50 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SUN APR 24 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS. LOWEST CIGS TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO LIFR THIS EVENING. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA SPREADING N/NE ACROSS KS...WITH MVFR VSBYS LIKELY OVER ALL 5 TERMINALS BY 25/12Z. && .PREV DISCUSSION... /ISSUED 227 PM CDT SUN APR 24 2011/ DISCUSSION... A BROAD MID/UPPER TROUGH WAS SITUATED ACROSS THE CENTRAL GREAT BASIN AREA AND THE SOUTHWEST STATES WHILE SOUTHWEST MID/UPPER FLOW WAS PRESENT ACROSS THE PLAINS AND LOCATIONS DOWNSTREAM. AT THE SURFACE...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ONGOING NORTH OF A STATIONARY FRONT ACROSS THE LOWER/MID MISSISSIPPI VALLEY AREAS INCLUDING THE OHIO AND TENNESSEE VALLEY AREAS WHILE PARTLY TO MOSTLY CLOUDY SKIES WERE THE RULE ACROSS KANSAS. TONIGHT...THE STATIONARY FRONT THAT EXTENDS OVER THE SOUTHERN PLAINS IS PROGGED TO RETURN NORTH THROUGH TONIGHT/EARLY MONDAY. THE GFS IS MORE AGGRESSIVE BRINGING THE FRONT NORTH WHEN COMPARED TO THE NAM/SREF LEADING TO LOWER CONFIDENCE IN WIDESPREAD WETTING RAINS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AND WILL TREND POPS BACK TO PRIMARILY SOUTHEAST KANSAS THROUGH AROUND 06Z. AFTER 06Z AN INCREASING LLJ/300-305K ISENTROPIC UPGLIDE MAY RESULT IN ELEVATED STORMS ALONG AND NORTH OF H85 FRONT EXPECTED TO RESIDE ACROSS SOUTHERN KANSAS. MAINTAINED LIKELY POPS ACROSS MUCH OF THE AREA WITH THE HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS WHERE STEEPER MID LVL LAPSE RATES/ML CAPE AROUND 1200-1500 J/KG AND SUFFICIENT 1-6KM BULK SHEAR MAY RESULT IN A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL. LARGE-SCALE FORCING FOR ASCENT WILL CONTINUE ON MONDAY AS THE MID/UPPER TROUGH TRANSLATES OVER THE ROCKIES AND INTO THE CENTRAL PLAINS STATES. THE BEST CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS FAR SOUTHEAST KANSAS ALONG THE COLD FRONT AS IT MOVES OVER THE AREA DURING THE AFTERNOON HOURS. LOWERED POPS ACROSS THE WESTERN ZONES WITH INCREASING LARGE-SCALE FORCING FOR SUBSIDENCE/ISENTROPIC DOWNGLIDE EXPECTED LATER IN THE PERIOD. TUESDAY-WEDNESDAY...A MEAN LARGE-SCALE TROUGH IS PROGGED TO REMAIN ENTRENCHED ACROSS THE CENTRAL CONUS PROVIDING A CONTINUATION OF BELOW NORMAL TEMPERATURES AND CONTINUED CHANCES FOR DEEP MOIST CONVECTION THROUGH EARLY WEDNESDAY. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE. THURSDAY-SUNDAY...A MID/UPPER RIDGE WILL RETURN TO THE CENTRAL CONUS IN THE THURSDAY-FRIDAY PERIODS WITH RISING HEIGHTS/INCREASING THICKNESS SUPPORTING RISING TEMPERATURES AND DRY WEATHER CONDITIONS ACROSS THE PLAINS STATES. A POTENT SHORTWAVE TROUGH IS PROGGED TO TRANSLATE EAST ACROSS THEN NORTHERN PLAINS ON SATURDAY DRIVING A COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS RESULTING IN MORE SEASONABLE TEMPERATURES FOR SATURDAY AND SUNDAY WITH LOW PROBABILITIES FOR SHOWERS AND THUNDERSTORMS. BETTER CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY BE ALONG THE FRONTAL BOUNDARY WHICH IS EXPECTED TO STALL TO THE SOUTHEAST OF THE AREA. MWM FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MIDWEEK WITH LIMITED INSOLATION AND CONTINUED CHANCES FOR PRECIPITATION. NEAR CRITICAL FIRE WEATHER CONDITIONS MAY ARRIVE TOWARD THE END OF THE WEEK WITH INCREASING SOUTHERLY WINDS AND MILD TEMPERATURES RETURNING TO THE REGION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 61 42 66 / 70 50 10 30 HUTCHINSON 47 58 40 65 / 50 40 10 40 NEWTON 49 59 40 66 / 60 50 10 30 ELDORADO 51 61 41 66 / 80 50 10 30 WINFIELD-KWLD 52 63 42 67 / 80 50 10 30 RUSSELL 44 52 38 62 / 50 30 10 30 GREAT BEND 45 52 38 62 / 50 30 10 40 SALINA 47 57 39 66 / 50 50 10 30 MCPHERSON 48 57 40 65 / 50 50 10 30 COFFEYVILLE 56 68 46 68 / 90 70 30 10 CHANUTE 53 66 45 67 / 90 80 30 10 IOLA 52 66 45 67 / 90 80 30 10 PARSONS-KPPF 56 68 46 68 / 90 80 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT SUN APR 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT SUN APR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY BY LATE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW OF THE STORMS COULD BE STRONG ESPECIALLY CLOSER TO THE OKLAHOMA STATE LINE WHERE HAIL UP TO NICKEL SIZE IS POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS FAR SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL WILL BE POSSIBLE MONDAY MORNING AND AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...AS A WARM FRONTAL BOUNDARY MOVES ACROSS THE AREA. ANOTHER STORM SYSTEM WILL BRING INCREASING CHANCES FOR THUNDERSTORMS TO SOUTHERN KANSAS ON TUESDAY AND WEDNESDAY. A FEW STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL...BUT THE PRIMARY RISK WILL BE LOCALLY HEAVY RAIN...POSSIBLY LEADING TO SOME MINOR FLOODING OVER SOUTHEAST KANSAS. A CHANCE OF THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH SATURDAY NIGHT FOR CENTRAL AND EASTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED ACROSS SOUTHEAST KANSAS ON MONDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 807 PM CDT SUN APR 24 2011 KSZ099-100-250130- LABETTE-MONTGOMERY- 807 PM CDT SUN APR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 55 MPH. NICKEL TO QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS TIME COULD BECOME MARGINALLY SEVERE.
The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296463, 296464, 296466, 296465, 296467, 296468, 296469, 296470.